Tag: Bipolar Medication

Different Bipolar Medications


Do you have bipolar disorder? Bipolar disorder is a mental illness where a person’s mood and energy is compromised. Also, if not treated properly, it will greatly affects one’s ability to function. Bipolar disorder is a mood disorder. In this illness, there are four types of mood episodes, mania, depression, hypomania and mixed expression. Although patient manifests symptoms differently, it should be treated to avoid inevitable circumstances brought about by the disease. There different medications involved in the treatment of bipolar disorder which comprise of lithium, anticonvulsant mood stabilizers, antidepressant medications, antipsychotic medications and more.

Lithium is a mood stabilizer that helps control the mood episodes of the patient and it takes one to two weeks before the medication takes its full effect. It is usually prescribed in cases like mania and depression. Although, it effectiveness is not achieved with mixed mood episodes. A patient taking lithium is normally asked by physicians to have a regular blood test as accumulation of the medicine in the blood beyond its normal limits can be fatal. Common side effects of lithium include weight gain, drowsiness, tremor, stomach pain, diarrhea, vertigo and excessive thirst. But these adverse reactions are normally experienced by patient taking lithium and will eventually disappear.

Anticonvulsant mood stabilizers helps relieve the symptoms of mania and decrease mood swings. The most common anticonvulsant mood stabilizer is the Valproic acid which treats symptoms caused by mania, depression and mixed mood swings. Also, it sometimes recommended to patients who can’t tolerate the side effects caused by lithium. The common adverse reaction of this medication include drowsiness, weight gain, dizziness, tremor, diarrhea and nausea.

There are some instances where bipolar disorders, especially when not controlled, can cause patient to lose tract of reality. If patients complain of halluciantions or paranoia, they are usually prescribed with antipsychotic medications. it is often combined with mood stabilizers. Adverse reactions that patients might manifest while taking the drug include drowsiness, weight gain, dry mouth, constipation, sexual dysfunction and blurred vision.

Other medications include benzodiazepines, calcium channel blockers and thyroid medications. There are some instances that antidepressants will be prescribed, however, its effect on a patient’s mood swings is quite controversial. So, it is advised to take it with caution as it aggravates the symptoms.

On the other hand, bipolar medication should not be taken alone. For total recovery from the illness, medications should be taken with healthy lifestyle, exercise and a support group. Also, the combination of these medications without advised from the doctor can be very fatal. So, to avoid such circumstances, consult your physician to discuss with you the treatment plan.

Bipolar Medication & Weight Gainloss

I was diagnosed with Bipolar back in 1997. That was the beginning of my weight problems. My starting weight was around 120 and I'm 5'6. I had a good body, no self esteem issues, but my moods were out of control. I got on psychotropic medication – the first being Lithium – and the weight didn't even slowly add on, it was a quick succession of piled on weight. I'm not really sure how much weight I actually gained, but I went from a size 5 to a size 14, in just a matter of less than a years time. My moods weren't even under control, for the medicine wasn't the right combo for me. That's another story completely.

I have tried many different fad diets, including Atkins and weight watchers. I actually lost weight; however, it was never for long. I was like a yo-yo, my weight scaling high then plummeting down. It's been this way for 12 years! I had a friend who referred me to this online site for calorie counting. It was free so I decided I would try it. I lost 8 pounds in the first 11 days. The results since I started 3 months ago has actually been declining slowly, but I'm NOT gaining, and that's a GOOD thing. A lot of these psychotropic medications cause the metabolism to slow down according to my doctor. I take acai berry and folic acid to help in the aiding of boosting my metabolism. As I am in my 30's, my metabolism has slowed down a lot due to the medication and my age. I felt unhealthy, I felt bloated, and just overall had no energy.

I know everyone has different ways of losing weight that work for them. Not one thing is the cure-all, or fixit to every situation. Some may need the lap band or gastric surgery, while others have no problem losing it naturally. I think once you find something that works, to stick to it. Regardless how hard some times may get, one just needs to keep 'trucking' and keep going. Motivation is a very hard thing to keep when one is bipolar. Depression sets in and its hard just to get out of bed. I honestly believe that it is harder to lose weight when a person is depressed. All they feel is apathy and no motivation.

But self esteem shouldn't come from outside appearances, because outward appearances will ALWAYS fade. It is important to love the inner you and beauty that you emanate. I have always based a lot of importance on outward appearances, but I am trying to correct that. I try to love the inside me, regardless what the outside looks like. But it is important to be healthy. When you feel healthy you 'act' healthy, and make healthier decisions about your life.

It seems like people who are medicated on psychotropic medication have double the force to work against. It's an uphill battle but can be done. Just keep "trucking".